Can You Treat a Dilaudid Overdose?

| last updated


Can You Overdose on Dilaudid?

Dilaudid (hydromorphone) is a prescription opioid commonly prescribed to relieve severe pain. Dilaudid overdose can occur when a person takes more than the recommended dose, combines it with other drugs, and/or takes it in a way other than prescribed.

More than 165,000 people died from overdoses related to prescription opioids between 1999 and 2014.1

This article includes information on:


Signs and Symptoms

Start Recovery Today

If you or someone you know is struggling with Dilaudid addiction, call 1-888-319-2606

Who Answers? to find a treatment program.

If you or someone you love is struggling with abuse or addiction, it is important to be able to recognize the symptoms of Dilaudid overdose. Action must be taken as soon as possible to reverse the overdose and avoid serious complications.

Some Dilaudid overdose signs and symptoms include:2,3

  • Cold, clammy skin.
  • Breathing slowed or completely stopped.
  • Heart rate slowed or completely stopped.
  • Blue fingernails and/or lips.
  • Muscle weakness.
  • Extreme drowsiness.
  • Mental confusion.
  • Narrowing of the pupils.
  • Low blood pressure.
  • Dizziness or lightheadedness.
  • Fainting.
  • Loss of consciousness.
  • Coma.
  • Death.

What You Can Do

If you are experiencing an opioid overdose, or observe any of the above overdose symptoms in someone else, contact 911 immediately.

Naloxone is a medication that can reverse the effects of an overdose on opioids such as Dilaudid. If you own naloxone and know how to use it, administer it after calling 911.

Other steps you can take while you wait for medical personnel to arrive include:

  • Continuing to monitor the person’s condition.
  • Keeping the person awake if possible.
  • Keeping the person sitting upright to prevent inhalation of and choking on vomit.
  • Leaving an unconscious person on his or her side so that fluids can drain out and airways are kept clear.
  • Having information ready for the emergency medical team, including the person’s age, weight, and condition; insurance card; name of all drugs consumed (if known); amount of drugs consumed (if known); and time the drug was consumed (if known).

Risk Factors for Overdose
  • Taking doses higher than prescribed
  • Taking the drug in a way other than prescribed (injecting, snorting, etc.)
  • Mixing Dilaudid with alcohol or other drugs
  • Relapsing after a period of abstinence and lowered tolerance
  • Variance in personal tolerance levels (those with a lower tolerance are more likely to overdose)
  • Going on a binge and taking large doses for days

Dilaudid Overdose Treatment

A person may receive any of the following treatments for a Dilaudid overdose once arriving at the emergency room.3

  • Stomach pumping (gastric lavage) to remove the drug from the stomach
  • Activated charcoal to prevent further absorption of stomach contents
  • Breathing support using a ventilator or tubes
  • Administration of fluids through an IV
  • Medicine to reverse the effects of the drug (e.g., naloxone)
  • X-rays, blood tests, urine tests, and electrocardiograms (EKG) to determine more information about the patient’s condition


Can You Die From a Dilaudid Overdose?

Get Treatment for Dilaudid Addiction

Call 1-888-319-2606

Who Answers? to learn about recovery options for Dilaudid addiction and overdose.

Dilaudid overdose isn’t always fatal. But people can die from an overdose, especially if it isn’t treated properly and urgently.2

In 2014 alone, more than 14,000 people died from prescription opioid overdoses.1 Even those who survive a Dilaudid overdose may be left with harmful after-effects.

Other complications of Dilaudid overdose include:3

  • Permanent brain damage due to lack of oxygen to the brain.
  • Muscle damage from lying on a hard surface for a significant period of time.
  • Pneumonia (often secondary to aspirated gastric contents).


Recovering From an Overdose

Fortunately, severe complications from overdosing on Dilaudid are rare, and most people survive if they receive proper treatment. Those who quickly receive the medication needed to reverse the effects of a Dilaudid overdose can recover within as little as 1-4 hours. 3

Even after recovery begins, people may need to remain in the hospital under close observation to receive additional doses of naloxone or to continue receiving breathing assistance until the drug effects completely subside.

Recovery doesn’t necessarily end after an overdose has been treated. Many people who overdose on Dilaudid are suffering from a dependence on the drug and/or substance abuse problems. To avoid another potential overdose, abusers should seek professional addiction treatment for their opioid dependence.

Some of the many recovery options available to those with an opioid use disorder are:

Man in counseling to help with Dilaudid overdose
  • Medication replacement or maintenance treatment: the use of medications such as buprenorphine, methadone, and naltrexone to reduce cravings and eliminate withdrawal symptoms. Medication-assisted treatment may be implemented on a short-term basis to slowly wean people off opioids or on a long-term basis as a form of maintenance to keep people from relapsing.
  • Individual and/or group counseling: Individual and group counseling can help address the underlying psychological reasons behind a person’s drug dependence. Such counseling also allows people to learn healthy coping strategies for dealing with stress, drug cravings, and other triggers which lead to use.
  • 12-step programs: Twelve-step programs are support groups that provide a linear, step-by-step process toward achieving recovery. Participants work through the 12 steps with the support of peers who are fighting similar addictions. Twelve-step meetings usually occur at least once a week, and some people attend meetings every day during treatment.
  • Inpatient rehabilitation: Inpatient rehab treatment takes place in residential centers on a 24/7 basis for a period of time, typically ranging from 30 days to 90 days. These treatment programs offer a combination of supervised detox, medication-assisted treatment, individual and group therapy/counseling, 12-step programs, support groups, and at some centers, complementary or alternative therapies and treatments.
  • Outpatient rehab programs typically offer a similar combination of treatment services as inpatient programs, but treatment takes place on a part-time basis, with the person still residing at home during treatment. Outpatient rehab is a viable option for those with less severe addictions who wish to remain active in their daily lives throughout the treatment process.


Find a Recovery Center

For more information on Dilaudid addiction and overdose recovery and treatment options, contact our helpline at 1-888-319-2606 Who Answers? .

Sources

[1]. Centers for Disease Control and Prevention. (2016) Prescription Opioid Overdose Data.

[2]. U.S. National Library of Medicine. (2016). Hydromorphone.

[3]. Heller, J. (2015). Hydromorphone overdose. U.S. National Library of Medicine.

[4]. National Institute on Drug Abuse. (2014). Treating Addiction to Prescription Opiates.

Give us a call anytime 24/7

You are never too old to improve your health and quality of life!

Call 1-888-319-2606 Who Answers?
Last updated on December 7, 2018
2018-12-07T20:47:06+00:00